Opium Overdose

| last updated


Can You Overdose on Opium?

Opium is highly addictive and can be smoked or ingested orally.1, 2, 3 It causes feelings of euphoria, followed by relaxation and periods of intermittent sleep (“nodding off”).1 Opium is sometimes used in combination with other drugs, such as marijuana or methamphetamine.3

Like other opioids, an overdose on opium can be fatal if not treated quickly. Recovering from an opium overdose may include seeking addiction treatment to avoid further overdoses and other serious health consequences.

Learn more about opium overdose, including:

  • Symptoms and signs of overdose.
  • Overdose risk factors.
  • Treatment for an overdose.
  • Recovery options for an overdose.

Signs and Symptoms

Do You Need Help With Addiction?

Call 1-888-319-2606

Who Answers? to learn about types of recovery programs for opium or other drugs.

Characteristic symptoms of an opium overdose include:

  • Pinpoint or constricted pupils.
  • Unconsciousness.
  • Slow breathing.5

Other opium overdose signs include:

  • Weakness.
  • Dizziness.
  • Pale or clammy skin.
  • Limp body.
  • Blue or purple lips or nails.
  • Vomiting.
  • Seizures.
  • A weak, slow, or absent pulse.3, 11

If you notice these symptoms in another person or believe you may be overdosing, call 911 as soon as possible. It is helpful to tell 911 operators the person’s weight and the exact substances he or she used, along with any medical history. However, if you are not able to get this information, don’t let it delay you seeking help.

If the person is not breathing, begin CPR while you wait for EMS to arrive.


Risk Factors for Overdose

  • Use of opium with other substances is another risk factor for overdose. In particular, use of opium with benzodiazepines or alcohol can put a user at increased risk for overdose. 5
  • People with an opium dependence or addiction are at high risk for overdose.5
  • People can be highly vulnerable to overdose after a period of sobriety followed by a relapse. For example, if a person goes to detox and then relapses, his or her tolerance will not be as high as it was before, and the person may be more susceptible to an overdose if he or she relapses and tries to use the previous dose. 5
  • People who have additional medical complications or mental health conditions may also be at greater risk of overdose.5
  • Body packers (“mules”), or people who transport opium by swallowing packets of it, are at great risk for overdose if the packets break open in the stomach or gastrointestinal (GI) tract. When packets break open, a large amount of opium is absorbed very quickly and can be fatal.8

Opium Overdose Treatment

Chest X-ray for opium overdose

Naloxone(Narcan) is a medication that is an antidote to opioid overdose . It can be given to reverse the effects of an overdose on any opioid, including opium, heroin, oxycodone, methadone,morphine, or others.5 Naloxone is very effective when given quickly.

In many states, naloxone is now available by prescription to opioid users or their loved ones. Some places, such as Italy, are beginning to make naloxone available over-the-counter without a prescription. Naloxone has almost no effect on a person who has not taken an opioid.5

Other forms of treatment for an opium overdose include:

  • A breathing tube and ventilator to maintain adequate oxygen exchange.
  • Activated charcoal to absorb any remaining substance(s) in the stomach.
  • IV fluids.
  • Toxicology screening.
  • Chest X-ray to check for pneumonia.
  • EKG to check heart functioning.
  • CT scan, especially if the person is having seizures or may have a head injury. 9,10

Can You Die From an Opium Overdose?

Find an Opium Rehab Center

If you need assistance locating a treatment program for opium addiction, call 1-888-319-2606

Who Answers? today.

Overdosing on opium can be fatal. 11 Opium overdoses are very similar to overdoses on other opioids, and outcomes can range from no long-term effects to death.

Sometimes, as a result of respiratory depression, people who overdose on opium can suffer from hypoxic brain injuries, or an injury to the brain from being deprived of oxygen.6 Fast treatment can minimize long-term harm from an opium overdose.

People who overdose can also experience other effects from an overdose, including:

  • Seizures.
  • Trouble walking.
  • Tremors.
  • Cognitive problems. 9

Recovering from an Overdose

Group counseling for opium addiction

People can survive and recover from an overdose on opium if they receive timely treatment. If you have survived an opium overdose, this may be a sign that you have an opioid use disorder. If you think you have a problem, it is crucial to seek treatment.

Treatment for recovering from opium overdose and addiction may include:

  • Detox. The first step of treatment is usually detox, where you will be medically supervised through withdrawal. Opioid withdrawal can be very painful and make a person very ill, and medical supervision can help manage these symptoms.
  • Inpatient recovery programs. Inpatient or residential treatment may last from a few weeks to a few months. These programs help you learn important skills, such as relapse prevention, to aid in building a life free from opium addiction after you complete treatment. Many programs begin with detox, which is followed by individual and group counseling, 12-step meeting attendance, wellness activities, and aftercare planning.
  • Partial hospitalization. Partial hospitalization or day treatment programs are typically 3-5 days per week for about 5 hours per day and include group therapy sessions, skills groups, and often meetings with a psychiatrist or other medication prescriber.
  • Intensive outpatient. Intensive outpatient or IOP is another form of outpatient opium recovery. These programs usually meet 3 days per week for about 3 hours at a time. They include group counseling, individual therapy, and family therapy.
  • Medication-assisted treatment. Many people who are addicted to opioids benefit from medication-assisted-treatment, which includes medications such as methadone, buprenorphine, or naltrexone. These medications are prescribed by a medical provider and are combined with behavioral therapy. The medications can control cravings and help people safely detox from opium.
  • Dual diagnosis rehab programs. If you have a substance use disorder and a co-occurring mental health disorder, it is crucial to have these treated simultaneously, as untreated issues can lead to relapse. Dual diagnosis programs specialize in identifying and treating co-occurring disorders.
  • 12-step programs. Support groups such as 12-step programs can be a source of ongoing support and a pathway to long-term recovery for many. These include spiritually based programs such as Narcotics Anonymous as well as secular programs such as SMART Recovery.

Finding a Recovery Center

If you or someone you love needs help recovering from an opium overdose or addiction, our recovery support specialists can help. Call 1-888-319-2606 Who Answers? today and begin your journey to sobriety.

Sources

[1]. Booth, M. (1996). Opium: A history. New York: St. Martin’s Griffin.

[2]. Streetdrugs (2011). Streetdrugs. Long Lake, MN: Publishers Group.

[3]. Drug Enforcement Administration. Opium.

[4]. Cowell, A. (1998). The opium kings. PBS Frontline.

[5]. World Health Organization (2014). Information sheet on opioid overdose.

[6]. Veilleux, J. C., Colvin, P. J., Anderson, J., York, C., & Heinz, A. J. (2010). A review of opioid dependence treatment: pharmacological and psychosocial interventions to treat opioid addiction. Clinical psychology review, 30(2), 155-166.

[7]. Grigorakos, L., Sakagianni, K., Tsigou, E., Apostolakos, G., Nikolopoulos, G., & Veldekis, D. (2009). Outcome of acute heroin overdose requiring intensive care unit admission. Journal of opioid management, 6(3), 227-231.

[8]. Taheri, M.S., Hassanian-Moghaddam, H., Birang, S., Hemadi, H., Shahnazi, M., Jalali, A.H., Shakiba, M., Nahvi, V. (2008). Swallowed opium packets: CT diagnosis. Abdominal Imaging 33: 262.

[9]. National Library of Medicine Medline Plus. (2015). Opioid intoxication.

[10]. Stephens, E. (2016). Opioid Toxicity Treatment & Management.

[11]. Substance Abuse and Mental Health Services Administration. (2016). Opioid Overdose.

Give us a call anytime 24/7

You are never too old to improve your health and quality of life!

Call 1-888-319-2606 Who Answers?
Last updated on December 7, 2018
2018-12-07T21:45:11+00:00